Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 37, NWS San Diego, CA

December 6, 1997Orange County, California

NWS San Diego, CA issued this flash flood warning at Dec 6, 1997, 11:59 AM PST for Orange County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 1997, 11:59 AM PST (19:59 UTC)
Expired
Dec 6, 1997, 1:00 PM PST
In force
61 min
Issued by
NWS San Diego, CA
Area
Whole counties

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1997-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1997-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 061959
FFWSAN
CAC059-062100-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1159 AM PST SAT DEC 6 1997
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 100 PM PST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...ORANGE COUNTY
 
ANOTHER ROUND OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN WAS MOVING
THROUGH ORANGE COUNTY SHORTLY BEFORE NOON. THE HEAVIEST RAIN WAS
OCCURRING FROM EL TORO SOUTH TO SAN CLEMENTE. MOVEMENT WAS
NORTH-NORTHEAST AT 40 MPH. RAINFALL OF 0.31 INCHES WAS REPORTED IN 15
MINUTES NEAR EL TORO.
 
THIS IS A LIFE THREATENING AND VERY SIGNIFICANT...EVEN HISTORICAL EVENT.
RESCUES AND EVACUATIONS ARE CONTINUING TO OCCUR...AND MANY ROADS ARE
CLOSED DUE TO HIGH WATER AND MUDSLIDES. MANY HOMES AND BUSINESSES ARE
FLOODED.
 
PRECIPITATION WAS DECREASING OVER THE IMMEDIATE COAST AND COASTAL
WATERS...SO THE HEAVIEST RAIN WILL END BETWEEN NOON AND 1230PM.
HOWEVER...FLASH FLOODING WILL CONTINUE DUE TO MAJOR RUNOFF.
MORE RAIN IS EXPECTED LATER THIS AFTERNOON.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 9:37 AM PST, 2 hours 22 minutes earlier.

Area forecast discussion, Dec 6, 9:37 AM PST, 2 hours 22 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
940 AM PST SAT DEC 6 1997

                          ...SYNOPSIS...
A STRONG PACIFIC STORM WILL CONTINUE TO BRING RAIN TODAY AND TONIGHT
WITH SOME SHOWERS CONTINUING SUNDAY. A MAJOR FLOODING EVENT IS
OCCURRING OVER ORANGE COUNTY WITH OTHER FLOODING OCCURRING OVER
WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. A HEAVY
SURF ADVISORY FOR ALL COASTAL AREAS IS IN EFFECT THROUGH SUNDAY
MORNING.

                         ...DISCUSSION...
RAINFALL TOTALS OF OVER 5 INCHES HAVE OCCURRED OVER ORANGE
COUNTY...WITH TOTALS OF MOSTLY 1-2 INCHES IN THE INLAND EMPIRE. FOR
FURTHER INFORMATION ON THE FLOODING...CHECK LAXFFSSAN AND LAXFLSSAN
PRODUCTS.

IN THE SHORT-TERM...MORE SHOWERS AND TSTORMS ARE MOVING TOWARDS THE
COASTS OF SAN DIEGO AND ORANGE COUNTIES WITH A SMALL GAP WEST OF
THAT. MORE SHOWERS AND TSTORMS ARE ABOUT 60 MILES OFFSHORE...SO THE
BREAKS IN THE PRECIP SHOULD BE RATHER BRIEF IN MOST AREAS. THE SWODY1
PRODUCT PUTS US IN A SLIGHT RISK CATEGORY FOR SEVERE TSTORMS...THE
MAIN THREAT SHOULD BE SEVERE HAIL AND POSSIBILITY OF BRIEF
TORNADOES...THOUGH NEITHER HAVE BEEN REPORTED SO FAR. THIS WILL BE
WATCHED CLOSELY...OF COURSE.

AT MID-MORNING...THE STORM SYSTEM WAS LOCATED ABOUT 200 MILES SW OF
POINT CONCEPTION. MOVEMENT WAS DUE EAST...AND THIS SHOULD BRING THE
SYSTEM INTO SAN DIEGO SHORTLY AFTER 06Z TONIGHT. MOST LIKELY...SAN
DIEGO COUNTY WILL PARTICIPATE IN MORE OF THE HEAVY RAIN LATER TODAY.
ONCE THIS MOVES THROUGH...THE PRECIP SHOULD DECREASE TO SCATTERED
SHOWERS. 500MB TEMPS HAVE MOSTLY BOTTOMED OUT...AND THE MODELS ARE
INDICATED THAT 500MB TEMPS RAPIDLY REBOUND TO AROUND -15C OR EVEN
WARMER SUNDAY. THUS...SUNDAY SHOULD NOT SEE TOO MUCH TSTORM ACTIVITY.

THE FORECAST WAS UPDATED AT 840AM...AND FURTHER UPDATES MAY BE NEEDED
LATER THIS MORNING.

SAN RE 065/056 064/054 065 07984

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 3:51 AM PSTSevere Thunderstorm WarningSGXOrange69 min
Dec 6, 4:28 AM PSTFlash Flood WarningSGXOrange2 hr
Dec 6, 6:31 AM PSTFlash Flood WarningSGXOrange59 min
Dec 6, 7:30 AM PSTFlash Flood WarningSGXOrange90 min
Dec 6, 9:00 AM PSTFlash Flood WarningSGXOrange3 hr
Dec 6, 9:05 AM PSTFlash Flood WarningSGXRiverside3 hr
Dec 6, 9:05 AM PSTFlash Flood WarningSGXSan Bernardino3 hr
Dec 6, 9:45 AM PSTFlash Flood WarningSGXOrange, Riverside60 min
Dec 6, 9:45 AM PSTSevere Thunderstorm WarningSGXOrange, Riverside60 min
Dec 6, 1:11 PM PSTFlash Flood WarningSGXOrange, Riverside, San Diego2 hr
Dec 6, 1:11 PM PSTFlash Flood WarningSGXSan Bernardino2 hr
Dec 6, 3:00 PM PSTFlash Flood WarningSGXOrange, San Bernardino5 hr
Dec 6, 3:00 PM PSTFlash Flood WarningSGXRiverside, San Diego5 hr

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.